Alert archive / Pennsylvania / Freeze Warnings in 2021
Freeze Warning 1, NWS State College, PA
NWS State College, PA issued this freeze warning at Apr 21, 2021, 7:07 AM EDT for 16 counties in Pennsylvania. It took effect at Apr 22, 2021, 1:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2021, 7:07 AM EDT (11:07 UTC)
- In effect from
- Apr 22, 2021, 1:00 AM EDT
- Expired
- Apr 22, 2021, 9:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS State College, PA
Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Snyder County, PA, Union County, PA, York County, PA
The radar
The State College radar (KCCX), 94 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 11.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2519 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
106 WWUS71 KCTP 211107 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 707 AM EDT Wed Apr 21 2021 PAZ026>028-035-036-049>052-056-057-059-063>066-212315- /O.UPG.KCTP.FZ.A.0001.210422T0500Z-210422T1300Z/ /O.NEW.KCTP.FZ.W.0001.210422T0500Z-210422T1300Z/ Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour- Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Chambersburg, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 707 AM EDT Wed Apr 21 2021 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Portions of central Pennsylvania. * WHEN...From 1 AM to 9 AM EDT Thursday. * IMPACTS...Freezing temperatures could kill crops and other sensitive vegetation. * ADDITIONAL DETAILS...Rural valley locations and sheltered areas will experience the coldest temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take protective measures now as freezing temperatures could damage or kill tender plants and vegetation. Potted plants should be brought inside. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
3 follow-up statements
065 WWUS71 KCTP 211818 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 218 PM EDT Wed Apr 21 2021 PAZ026>028-035-036-049>052-056-057-059-063>066-221300- /O.CON.KCTP.FZ.W.0001.210422T0500Z-210422T1300Z/ Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour- Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Chambersburg, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 218 PM EDT Wed Apr 21 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT THURSDAY... * WHAT...Sub-freezing temperatures in the upper 20s to low 30s expected. * WHERE...Portions of south central Pennsylvania. * WHEN...From 1 AM to 9 AM EDT Thursday. * IMPACTS...Freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take protective measures now as freezing temperatures could damage or kill tender plants and vegetation. Potted plants should be brought inside. && $$ MS/DM/RG For more information from the National Weather Service visit http://weather.gov/ctp
096 WWUS71 KCTP 220702 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 302 AM EDT Thu Apr 22 2021 PAZ026>028-035-036-049>052-056-057-059-063>066-221300- /O.CON.KCTP.FZ.W.0001.000000T0000Z-210422T1300Z/ Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour- Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Chambersburg, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 302 AM EDT Thu Apr 22 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Sub-freezing temperatures in the upper 20s to low 30s expected. * WHERE...Portions of south central Pennsylvania. * WHEN...Through 9 AM EDT this Thursday. * IMPACTS...Freeze conditions will kill unprotected crops and other sensitive vegetation. * ADDITIONAL DETAILS...Another round of near to slightly sub- freezing temperatures is possible late tonight into Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take protective measures now as freezing temperatures could damage or kill tender plants and vegetation. Potted plants should be brought inside. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
355 WWUS71 KCTP 221316 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 916 AM EDT Thu Apr 22 2021 PAZ026>028-035-036-049>052-056-057-059-063>066-230130- /O.EXP.KCTP.FZ.W.0001.000000T0000Z-210422T1300Z/ /O.NEW.KCTP.FZ.A.0002.210423T0500Z-210423T1300Z/ Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour- Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Chambersburg, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 916 AM EDT Thu Apr 22 2021 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... ...FREEZE WARNING HAS EXPIRED... * WHAT...Sub-freezing temperatures possible. * WHERE...Portions of south central Pennsylvania. * WHEN...From late tonight through Friday morning. * IMPACTS...Freezing temperatures could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take protective measures now as freezing temperatures could damage or kill tender plants and vegetation. Potted plants should be brought inside. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ MS/JB/DM For more information from the National Weather Service visit http://weather.gov/ctp
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Apr 21, 6:15 AM EDT, 52 minutes earlier.
Area forecast discussion, Apr 21, 6:15 AM EDT, 52 minutes before
Area Forecast Discussion National Weather Service State College PA 615 AM EDT Wed Apr 21 2021 .SYNOPSIS... Surface low pressure over south-central PA around daybreak today will move to east-northeast along a nearly stationary frontal boundary that stretched across the Lower Susquehanna Valley and Southern Poconos. A few rain showers will move north ahead of this surface low this morning, while a long, but rather narrow band of light to moderate snow spreads east across the western third of the state this morning, before breaking up to scattered rain and snow showers as it reaches the Central Ridge and Valley region of the state later this morning and this afternoon. A coating to an inch or two of snow is possible, especially over the highest terrain of Northwestern PA and the Laurel Highlands. There is a small chance for a few gusty thunderstorms to form across the eastern third of the state late this morning before quickly moving east into New Jersey by early this afternoon. Look for a gusty northwest wind in the 25 to 35 mph range to develop this afternoon as the surface low gradually strengthens and colder air rushes into the region. The strongest wind gusts will be across the southern half of the state. Dry, cold and quite windy conditions will occur on Thursday with near or below-freezing temperatures to start the day. A gradual warmup will follow through the weekend, with some showers possible later Saturday into Sunday. Dry weather will return for Monday into Tuesday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Fast changing weather conditions will occur this morning as sfc low pressure (1004 mb) was located just to the east of KAOO, with deepening/much colder air pushing into western PA accompanied by a 75-100 NM wide band of light to moderate snow. With snowfall rates likely peaking at around 1/2 to 3/4 of an inch per hour and the snow expected to last about 3-4 hours over our NW during the mid to late morning hours (and just a few hours over the Laurel Highlands), snow accums of 1-3 inches across the NW and a coating to around one inch over the Laurels looks on track and will have relatively low impact since most of the snow will accumulate on the colder grassy surfaces at higher elevations. This area of anafront precip beneath the thermally direct, right entrance region of a 90 kt SSW upper jet max will break up to more scattered rain and snow showers as the main UVVEL from the upper jets lifts into central/western NY state and is accompanied by a descending, nwrly llvl flow. Best isallobaric contribution to the otherwise moderately strong westerly llvl flow in the wake of the sfc low will be across southern PA and the Lower Susq valley where 3 hourly pressure rises will be around 4-5 mb during the late morning and early afternoon hours. Gusts into the low 30s (kts) are likely in the south and generally low to mid 20s across the northern half of PA. 06Z NAM/08Z RAP guidance indicates the western edge of a tongue of ML CAPE in the range of 200-300 j/kg brushing or far eastern zones for just an hour or two around 15Z today. This will be enough to mention the chc of a few TSRA in that area capable of producing some localized gusty winds per SPC's DY 1 MRGL Risk. Rainfall totals have been consistently forecast to be in the range from less than 0.10 inch across the Laurels and south central PA, with 0.10 to 0.40 inch of precip expected north of I-80. This precipitation should help put a little dent in the ongoing drought conditions in the northwest mountains. In the wake of the cold front, plummeting temperatures and gusty winds will spell a noticeably chilly afternoon. Daytime highs will occur ahead of this front in the southeast zones, topping out in the low 60s by about 11AM. By nightfall, and per LAV and NBM numerical guidance, temperatures will range from the low-mid 30s across the northwest to near 50F in the southeast with wind chills well down into the 20s. The NW flow will also bring in the return of lake effect showers, which will mix with snow before nightfall in the west and turn to plain snow showers early Wed evening. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... Lingering lake effect and upslope snow is likely to result in a fresh coating of accum across the north and Laurels tonight, esp on the higher elevations as the favorable dendritic snow growth zone/thermal ribbon dips into the upper half of the thick layer low-mid level upslope clouds. Temps will continue to cool with mins in the mid 20s to low 30s by Thursday morning. Issued a freeze Watch for tonight across much of the southern half of the CWA, as another group of south central PA counties begin their growing season today. We will closely monitor low temps for freeze warning criteria Thu AM. It almost certainly looks like it will be too windy for any frost formation. Thursday will be another blustery day with gusts into the 30s possible. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... 10 pm Tuesday update... Our various ensemble prediction systems are in good agreement on the large-scale pattern into next week. There will be a tendency for upper troughiness to persist over eastern Canada and the northeastern U.S. through the upcoming weekend, followed by height rises early next week, as an upper low is forecast to shift eastward from the Canadian Maritimes into the north Atlantic. In general, this set up will produce near to below average temperatures for late April across the Commonwealth through Sunday, with some moderation likely for the early and middle portions of next week. After a cold night Thursday night, Friday should feature a fair amount of sunshine, but with readings still somewhat below normal (highs in the 50s-lower 60s). Much of Saturday should remain dry, with highs generally in the 60s. A period of rain appears likely Saturday night into Sunday, as a well formed upper trough crosses the Commonwealth, and an intensifying surface wave rides up the eastern seaboard. Next week, things should dry out, with temperatures on the rebound. In fact, by Tuesday, depending on the ultimate position of a warm frontal boundary, highs could pop back into the 70s for at least portions of south-central PA. && .AVIATION /10Z WEDNESDAY THROUGH SUNDAY/... Cigs will continue to lower this morning to IFR at BFD and JST as a cold front approaches from the west. At BFD, steady snow will fall for a few hours this morning leading to reduced visiblilty as well. Surface winds turn NW and become quite gusty today behind the cold front. Frequent IFR snow showers are foreseen at KBFD and KJST, with conditions gradually improving to VFR elsewhere by afternoon. Outlook... Thu...Northwesterly flow, with restrictions and spotty rain or snow showers N/W PA. Fri...Still windy early, but mainly dry. Sat...Restrictions possible as rain approaches from the SW late. Sun...Widespread showers, tapering off late. && .CTP WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late tonight through Thursday morning for PAZ026>028-035-036-049>052-056-057-059-063>066. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert LONG TERM...Jurewicz AVIATION...Jurewicz/Travis
Hazardous weather outlook, Apr 21, 2:22 AM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service State College PA 222 AM EDT Wed Apr 21 2021 PAZ006-010>012-017>019-024-025-033-034-037-041-042-045-046-053- 220630- Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- Columbia- 222 AM EDT Wed Apr 21 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ059-065-066-220630- Lebanon-York-Lancaster- 222 AM EDT Wed Apr 21 2021 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms with gusty winds are possible during the midday hours today. In addition, Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ026>028-035-036-049>052-056-057-063-064-220630- Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour- Northumberland-Perry-Dauphin-Cumberland-Adams- 222 AM EDT Wed Apr 21 2021 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-005-220630- Warren-McKean- 222 AM EDT Wed Apr 21 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. A couple inches of snow may accumulate on the colder grassy areas across the higher terrain by daybreak today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ058-220630- Schuylkill- 222 AM EDT Wed Apr 21 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms with gusty winds are possible during the midday hours today. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:11 AM EDT | Freeze Watch | CTP | Adams, Cumberland, Dauphin, Franklin, Fulton, Huntingdon and 10 more | 5 hr |
Nearby
Freeze Warnings in Pennsylvania, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.